Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 294, NWS Birmingham, AL

July 22, 2006Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 22, 2006, 12:24 PM CDT for Pickens County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2006, 12:24 PM CDT (17:24 UTC)
Expired
Jul 22, 2006, 1:00 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 221724
SVRBMX
ALC107-221800-
/O.NEW.KBMX.SV.W.0294.060722T1724Z-060722T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1224 PM CDT SAT JUL 22 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PICKENS COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 100 PM CDT

* AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  REFORM...OR ABOUT 17 MILES NORTHEAST OF ALICEVILLE...AND MOVING
  SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GORDO

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3347 8805 3343 8796 3334 8785 3316 8785
      3315 8787 3315 8789 3313 8794 3336 8819

$$

JD/81
1 follow-up statement
000 
WWUS54 KBMX 221744
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CDT SAT JUL 22 2006

ALC107-221800-
/O.CON.KBMX.SV.W.0294.000000T0000Z-060722T1800Z/
PICKENS AL-
1243 PM CDT SAT JUL 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR EAST CENTRAL PICKENS COUNTY...

AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GORDO...OR ABOUT 14 MILES WEST OF LAKE LURLEEN STATE
PARK...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3333 8814 3343 8796 3334 8785 3316 8785
      3315 8787 3315 8789 3313 8794

$$

JD/81

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 7:54 AM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 22, 7:54 AM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 AM CDT SAT JUL 22 2006

.UPDATE...UPDATED AVIATION DISCUSSION.

.SHORT TERM...(TODAY THROUGH SUNDAY).

CHANGES ARE ON THE WAY...AT LEAST TEMPORARY CHANGES.  THE BIG
SOUTHEASTERN STATES UPPER RIDGE HAS BROKEN DOWN...AND A EASTERN
U.S. TROF IS BEGINNING TO BECOME ESTABLISHED.  THIS IS LEADING TO
ENHANCED RAIN CHANCES OVER THE NEXT TWO DAYS...ALONG WITH A SMALL
(BUT NOTICEABLE) MODERATION OF THE RECENT HOT WEATHER WEVE BEEN
HAVING.

THE MORNING SURFACE MESOANALYSIS REVEALS THE COLD FRONT IS STILL
QUITE A WAYS UPSTREAM (OHIO RIVER TO RED RIVER).  HOWEVER...OUTFLOW
BOUNDARY FROM AFTERNOON CONVECTION HAS MADE IT ALL THE WAY INTO
CENTRAL ALABAMA (SHOWS UP NICELY ON RADAR AND IN SURFACE PRESSURE
ANALYSIS).  THIS BOUNDARY BRIEFLY ENHANCED A FLARE UP OF CONVECTION
IN THE TENNESSEE VALLEY AROUND MIDNIGHT...BUT IT LOOKS LIKE THE
ENHANCED CONVECTIVE AREA IS NOW SHIFTING EASTWARD INTO NORTH
GEORGIA.

THE PROGRESSION OF THE OUTFLOW BOUNDARY WILL STILL LIKELY HAVE A
LARGE IMPACT ON THE DETAILS OF STORM DEVELOPMENT EARLY ON TODAY...
AND WE WILL HAVE TO WATCH CLOSELY WHERE IT ENDS UP.  AT FIRST...I
THOUGHT THAT MAYBE IT WOULD CONTINUE TO SET OF SHOWERS AND STORMS
THIS MORNING IN THE I-20 CORRIDOR...AND THEN EVERYTHING WOULD SHIFT
SOUTH.  HOWEVER...I AM NOW BEGINNING TO THINK THAT THE BOUNDARY
WILL STALL...AND DEVELOPMENT MAY WAIT UNTIL THINGS HEAT UP A BIT
MORE IN THE LATE MORNING OR AFTERNOON (AND ALSO WAIT FOR THE COLD
FRONT TO CATCH UP). THEREFORE...HAVE DECIDED TO PLACE THE HIGHEST
POPS TODAY IN THE NORTH HALF. GIVEN THE SUMMERTIME AIR MASS...AND THE
POTENTIAL LARGE CAPES...WILL HAVE TO WATCH FOR THUNDERSTORMS THAT
MAY PRODUCE SOME DAMAGING WIND GUSTS.  THE MORE ORGANIZED THE
STORMS CAN BECOME (SUCH AS IN A LINE)...THE HIGHER POTENTIAL FOR
MORE WIDESPREAD SEVERE STORMS.

SINCE I BELIEVE THE RAIN MAY ACTUALLY TAKE A WHILE TO REDEVELOP...
IT STANDS TO REASON THAT TEMPS WILL HAVE AMPLE OPPORTUNITY TO CLIMB
BEFORE THE RAIN HIT (ESPECIALLY FARTHER SOUTH).  THEREFORE...
DECIDED TO GO ABOVE MAVMOS HIGHS AGAIN TODAY.

WILL ESSENTIALLY BUY INTO THE GFS SCENARIO TONIGHT THROUGH SUNDAY
NIGHT...WITH REGARD TO THE COLD FRONTAL PLACEMENT AND MOISTURE
FIELDS.  THIS SHIFTS THE BEST RAIN CHANCES INTO THE SOUTHERN
COUNTIES...AND ALSO BRINGS TEMPERATURES DOWN TO MORE SEASONAL
LEVELS.

.LONG TERM...(MONDAY THROUGH FRIDAY).
NO HUGE SURPRISES THIS PACKAGE BY THE MEDIUM RANGE MEMBERS. MAIN
CHALLENGE REMAINS RAIN CHANCES AND AERIAL PLACEMENT.

AS MENTIONED IN THE PAST SEVERAL EXTENDED DISCUSSIONS...UPPER LEVEL
TROUGH LOCATED FROM THE GREAT LAKES TO SOUTHERN LOUISIANA AT THE
START OF THE PERIOD...WITH TWO STOUT RIDGES ON EITHER SIDE OF THE
TROUGH. UPPER LEVEL JET PATTERN KEEPS SYSTEMS RATHER PROGRESSIVE
ACROSS EASTERN CANADA AND THIS WILL VIRTUALLY CUT OFF THE TROUGH
OVER THE DEEP SOUTH. WHAT THIS MEANS IS THAT NO DIGGING OF THE
TROUGH IS EXPECTED BEYOND MONDAY...WITH A SLOW HEIGHT RISE FORECAST
THROUGH THE PERIOD. GFS/ECMWF ARE MUCH MORE IN LINE TODAY WITH A
PIECE OF THE RIDGE BUILDING BACK INTO THE AREA BY PERIODS END FROM
THE ATLANTIC. THE UPPER PATTERN WILL THEREFORE LOSE ITS AMPLITUDE.
THE SURFACE COLD FRONT SHOULD BE LOCATED ROUGHLY FROM MONTGOMERY TO
LAFAYETTE BY MONDAY MORNING. THIS FRONT ENDS UP PARALLEL
TO THE UPPER FLOW INITIALLY AND WILL HANG UP ACROSS SOUTH CENTRAL
ALABAMA. THE FRONT MEANDERS AROUND AND EVENTUALLY LOSES MUCH OF ITS
DEFINITION BY PERIODS END...AS SURFACE FLOW SWINGS AROUND TO THE
SOUTH IN MOST PLACES. THIS MEANDERING WILL ADD SOME UNCERTAINTY TO
THE POP FORECAST AREAS. WILL KEEP THE GENERAL TREND OF BEST POPS
SOUTHEAST TO BEGIN WITH...THEN GRADUALLY EXPANDING TO THE ENTIRE
AREA BY THURSDAY AND FRIDAY. MODELS ARE TRYING TO INTRODUCE SOME
DRY AIR INTO A LARGE PART OF THE AREA BEHIND FRONT...BUT ITS MISSING
IT AT THE INITIAL HOUR. MODELS ALSO ADD THE IDEA OF SEVERAL SHORT
WAVE TROUGHS MOVING ACROSS THE AREA BEYOND TUESDAY. AVAILABLE
MOISTURE WILL BE THE KEY HERE.

AT THIS TIME...WILL DECREASE POPS A TAD MONDAY NIGHT AND TUESDAY
AS SOME DRIER AIR MAY INVADE THE AREA AND KEEP MOISTURE LIMITED TO
FAR SOUTH. WILL KEEP THE REMAINDER OF THE FORECAST CLOSE TO WHERE
IT IS NOW WITH SCATTERED ACTIVITY...MAINLY DURING DAYLIGHT HOURS. AS
FOR TEMPERATURES...GFS MOS AND MEN HAVE INCREASED THIS RUN. BUT AFTER
FURTHER THICKNESS REVIEW...AM WONDERING IF THE MOS VALUES ARE STILL
TOO LOW. WILL INCREASE FORECAST HIGHS AND STAY AT OR JUST ABOVE
MOS GUIDANCE THROUGH THE PERIOD...NEAR OR JUST ABOVE NORMAL.

&&

.AVIATION...DISCUSSION FOR 12Z TAFS.

THUNDERSTORMS TEASED THE NORTHERN TAF SITES OVERNIGHT...BUT HAVE
SINCE MOVED ON.  MORNING SATELLITE PICTURES SHOW JUST A FEW CLOUDS
THIS MORNING.  EXPECT THE CU FIELD TO START DEVELOPING AROUND
16Z...WITH BASES AROUND 5000 FEET.  GUT FEELING IS THAT
THUNDERSTORMS WILL BE MORE WIDESPREAD TODAY THAN THEY HAVE BEEN FOR
QUITE SOME TIME...REACHING PEAK COVERAGE AROUND 22-23Z.  ONCE THE
STORMS START TO FORM...THEY SHOULD GENERALLY ADVANCE FROM NORTH TO
SOUTH DURING THE AFTERNOON AND INTO THE EVENING.

CONDITIONS IN THUNDERSTORMS MAY GET A BIT WORSE THAN CURRENT TAFS
INDICATE...WITH HIGHER PEAK WINDS AND LOWER VISIBILITIES AND
CEILINGS.  THOSE CONDITIONS WILL BE FAIRLY BRIEF...AND THE TEMPO
GROUPS IN THE CURRENT TAFS INDICATE EXPECTED AVERAGE CONDITIONS
DURING THE WHOLE HISTORY OF THE STORM.

STORMS SHOULD END FROM NORTHWEST TO SOUTHEAST TONIGHT...BUT WILL
HAVE TO WATCH OUT FOR LINGERING STORMS IN VICINITY OF TROY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     92  66  87  65 /  70  40  20  10
ANNISTON    93  67  88  67 /  70  50  30  20
BIRMINGHAM  93  67  89  68 /  70  40  20  20
TUSCALOOSA  96  69  90  68 /  70  50  20  20
CALERA      94  71  89  69 /  70  50  30  20
AUBURN      96  71  86  70 /  50  70  40  30
MONTGOMERY  98  74  89  72 /  40  60  40  30
TROY        96  72  88  71 /  40  60  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

SHORT     61
LONG      75/LINHARES
AVIATION  61
Hazardous weather outlook, Jul 22, 5:55 AM CDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 AM CDT SAT JUL 22 2006

ALZ011>015-017>050-222300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
555 AM CDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
ALABAMA TODAY.  WHILE THUNDERSTORMS COULD FORM AT ANY TIME...THE
BEST CHANCE FOR SEVERE THUNDERSTORMS IS DURING THE HEAT OF THE
AFTERNOON...FROM NOON THROUGH 6 PM.  DAMAGING WIND GUSTS ARE THE
PRIMARY THREAT.  THE SEVERITY OF THE STORMS DEPENDS LARGELY ON HOW
MUCH THINGS HEAT UP THIS AFTERNOON.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING.

61

In the hours before

Special weather statement, Jul 22, 10:51 AM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1051 AM CDT SAT JUL 22 2006

ALZ011-221615-
MARION-
1051 AM CDT SAT JUL 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 1115
AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 1046 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES SOUTHEAST OF BEAR CREEK TO 15
MILES SOUTHWEST OF GUIN...MOVING SOUTHEAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HAMILTON...HACKLEBURG...GUIN...GU-WIN...BEAR CREEK...WHITEHOUSE...
BRILLIANT AND WINFIELD THROUGH 1115 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ADDITIONALLY...SMALL HAIL IS POSSIBLE. HAIL UP TO ONE HALF INCH IN
DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:03 PM CDTSevere Thunderstorm WarningBMXClay, Talladega32 min
Jul 22, 1:22 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby23 min
Jul 22, 1:42 PM CDTSevere Thunderstorm WarningBMXSt. Clair33 min
Jul 22, 2:10 PM CDTSevere Thunderstorm WarningBMXBibb50 min
Jul 22, 2:11 PM CDTSevere Thunderstorm WarningBMXCalhoun34 min
Jul 22, 2:25 PM CDTSevere Thunderstorm WarningBMXSumter35 min
Jul 22, 2:29 PM CDTSevere Thunderstorm WarningBMXCleburne31 min
Jul 22, 2:32 PM CDTSevere Thunderstorm WarningBMXChilton43 min
Jul 22, 3:02 PM CDTSevere Thunderstorm WarningBMXSumter28 min
Jul 22, 3:09 PM CDTSevere Thunderstorm WarningBMXChilton51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.